Arizona, 2013

Dust Storm in Arizona, September 6, 2013

September 6, 2013 · NWS PSR · 1 event in 1 county or zone

Isolated thunderstorms developed across the southern Arizona deserts during the late afternoon and evening hours, and they generated strong and gusty outflow winds in excess of 45 mph. The gusty winds created dust storm conditions over portions of Yuma county, including the area around Tacna and Interstate 8.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated thunderstorms developed across the southern Arizona deserts during the late afternoon and evening hours, and they generated strong and gusty outflow winds in excess of 45 mph. The gusty winds created dust storm conditions over portions of Yuma county, including the area around Tacna and Interstate 8. Although trained spotters in Tacna reported visibilities down to 1/4 mile in dense blowing dust, a Dust Storm Warning was not in effect. However, a Blowing Dust Advisory was issued for Yuma county at the time of the spotter report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 6, 4:45 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 6, 4:45 PM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
445 PM MST FRI SEP 6 2013

.UPDATE...UPDATED AVIATION DISCUSSION.

.SYNOPSIS...
THE HOT TEMPERATURES WILL FINALLY BE ON THE DECREASE THIS WEEKEND AS
A DEVELOPING LOW PRESSURE SYSTEM TO THE SOUTHWEST ALLOWS FOR
INCREASED MONSOONAL MOISTURE THROUGH EARLY NEXT WEEK. THIS WILL ALSO
RESULT IN AN INCREASE IN SHOWER AND THUNDERSTORM
ACTIVITY...ESPECIALLY SUNDAY AND MONDAY. CLOUDY SKIES IN COMBINATION
WITH THE SHOWERS AND THUNDERSTORMS WILL KEEP HIGHS WELL BELOW NORMAL
SUNDAY THROUGH NEXT TUESDAY.

&&

.DISCUSSION...
THIS AFTERNOON IS BECOMING FAIRLY ACTIVE WITH ISOLATED SHOWERS AND
THUNDERSTORMS ACROSS THE ENTIRE REGION. MOISTURE WILL STILL BE
SOMEWHAT OF A LIMITING FACTOR FOR THE REST OF TODAY AS PWATS ACROSS
EASTERN ARIZONA REMAIN IN THE 1-1.3 INCH RANGE WITH HIGHEST PWATS OF
AROUND 1.5 INCHES FOCUSED ACROSS SOUTHEAST CALIFORNIA. THE THREAT
TODAY WILL MAINLY BE LOCALIZED GUSTY WINDS FROM DRY MICROBURSTS
ALONG WITH AREAS OF BLOWING DUST. EXPECTING THE BEST CHANCES OF
STORMS TODAY TO BE MAINLY SOUTH AND SOUTHWEST OF THE METRO PHOENIX
AREA AND ACROSS SOUTHEAST CALIFORNIA. SOME ENHANCEMENT IS LIKELY
SOUTH OF PHOENIX INTO SOUTHWEST ARIZONA DUE TO A WEAK VORTICITY MAX
SHOWN ON WATER VAPOR IMAGERY NEAR TUCSON MOVING TO THE WEST. THE
HEAT IS ALSO STILL A FACTOR TODAY AS MANY LOWER DESERT LOCATIONS
HAVE ALREADY SURPASSED 106 WITH SKY HARBOR AIRPORT IN PHOENIX
HITTING 110 LAST HOUR. HOWEVER...EXPECTING TODAY TO BE THE LAST DAY
OF WELL ABOVE NORMAL TEMPERATURES AS INCREASING MONSOONAL MOISTURE
THIS WEEKEND COOLS THINGS DOWN.

THIS WEEKEND WILL SEE A SHIFT IN THE WEATHER PATTERN AS A MORE
SOUTHERLY MOIST FLOW SETS UP WITH WHAT SHOULD BE SOME REMNANTS OF
TROPICAL STORM LORENA MAKING ITS WAY UP THE GULF OF CALIFORNIA THIS
WEEKEND AND LIKELY INTO ARIZONA ON MONDAY. FORECAST PWATS OF 1.5-2.0
INCHES ARE EXPECTED ACROSS THE REGION FROM SUNDAY THROUGH TUESDAY.
MODELS ARE IN GOOD AGREEMENT THAT A DIVING PACIFIC JET STREAK OFF
THE CALIFORNIA COAST TONIGHT INTO SATURDAY WILL LEAD TO A DEEPENING
TROUGH OFF OF THE SOUTHWEST UNITED STATES. THIS TROUGH IS FORECAST
TO DEEPEN AND VIRTUALLY REMAIN STATIONARY FROM SUNDAY THROUGH
WEDNESDAY. FAIRLY PERSISTENT BROAD UPPER DIVERGENCE IS LIKELY ACROSS
OUR ENTIRE CWA FROM SUNDAY INTO TUESDAY AS A WEAK 30-40 KNOT UPPER
JET SITS ACROSS SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA...ALONG
WITH MODELS SHOWING DIFFLUENCE ALOFT IN THE WIND FIELDS.

THE FORECAST SHOWS A RAMP UP OF POPS THIS WEEKEND WITH AREAWIDE
CHANCE TO LIKELY POPS SUNDAY THROUGH TUESDAY WITH HIGHEST CHANCES ON
MONDAY. THERE IS STILL A DECENT AMOUNT OF UNCERTAINTY WITH THIS
UPCOMING STORM SYSTEM AS FAR AS TIMING AND PIN-POINTING FOCUSED
AREAS OF THE HEAVIEST RAINFALL. HOWEVER...THE PAST SEVERAL
MODEL RUNS HAVE INDICATED THE HEAVIEST RAINFALL AMOUNTS SHOULD FALL
ACROSS OUR ARIZONA ZONES AND MOST LIKELY FOCUSING ACROSS HIGHER
TERRAIN AREAS NORTH AND EAST OF PHOENIX. CURRENT THINKING IS FOR THE
THREE DAY EVENT...WIDESPREAD QPF AMOUNTS OF 0.75-1.25 INCHES IS A
GOOD POSSIBILITY WITH LOCALLY HIGHER AMOUNTS. TEMPERATURES WILL
DEFINITELY BE ON THE DOWN TREND WITH EXPECTED LOWER DESERT HIGHS IN
THE 90S STARTING SUNDAY AND LIKELY LASTING THROUGH THE MIDDLE OF
NEXT WEEK.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...AND

SCATTERED THUNDERSTORMS THAT ARE NOW MOVING INTO THE PHOENIX AREA
ARE EXPECTED TO PRODUCE BRIEF PERIODS OF GUSTY WINDS...BLOWING
DUST...AND HEAVY RAIN AT ONE OR MORE OF THE PHX AREA TERMINALS OVER
THE NEXT 2-3 HOURS...WITH CIGS AS LOW AS 8K FT AT TIMES AS WELL.
ONCE THE STORMS END...WINDS ARE EXPECTED TO REVERT TO AN EASTERLY TO
SOUTHEASTERLY DIRECTION FOR THE REST OF THE NIGHT AND INTO EARLY
SAT. ANOTHER ROUND OF STORMS IS POSSIBLE SAT AFTERNOON AS MOISTURE
INCREASES OVER THE REGION...WITH VCTS IN THE TAFS REFLECTING THIS
POSSIBILITY.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...

ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE LOWER
DESERTS OF SOUTHEAST CA AND SOUTHWEST AZ THROUGH THE REST OF THE
EVENING HOURS...WITH KIPL SEEING THE BEST CHANCE FOR STORMS. CIGS
ARE EXPECTED TO REMAIN AOA 12K FT OUTSIDE OF ANY THUNDERSTORM
ACTIVITY THRU THE TAF PERIOD. MORE STORMS ARE POSSIBLE SAT
AFTERNOON...BUT CONFIDENCE IS TOO LOW TO INCLUDE IN THE TAFS...AT
THIS TIME.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
MOISTURE WILL INCREASE ACROSS THE REGION THROUGH THE PERIOD...
BRINGING GREATER CHANCES FOR SHOWERS AND THUNDERSTORMS TO THE
LOWER DESERTS...ALONG WITH INCREASED HUMIDITY LEVELS. WINDS THROUGH
MOST OF THE PERIOD WILL BE LIGHT. STRONGER AND MORE ERRATIC WINDS
ARE POSSIBLE NEAR THUNDERSTORMS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...KUHLMAN
AVIATION...PERCHA
FIRE WEATHER...MCLANE
Hazardous weather outlook, Sep 6, 5:55 AM MST, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
555 AM MST FRI SEP 6 2013

AZZ020>028-CAZ030>033-071300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
555 AM MST FRI SEP 6 2013 /555 AM PDT FRI SEP 6 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
RAIN...STRONG GUSTY WINDS AND FREQUENT LIGHTNING. STRONG GUSTY
THUNDERSTORM OUTFLOW WINDS CAN CREATE AREAS OF BLOWING DUST AND
RAPIDLY REDUCE VISIBILITY FOR MOTORISTS...ESPECIALLY IN DUST PRONE
LOWER DESERT ELEVATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MOISTURE WILL BE ON THE INCREASE THIS WEEKEND THROUGH EARLY NEXT
WEEK. SCATTERED THUNDERSTORMS WILL BE A POSSIBILITY FROM SATURDAY
THROUGH AT LEAST TUESDAY. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAIN AND LOCALIZED FLOODING...STRONG GUSTY WINDS AND
FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Sep 6, 4:06 PM MST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
406 PM MST FRI SEP 6 2013

AZZ022-027-062345-
MARICOPA AZ-
406 PM MST FRI SEP 6 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 445 PM MST

AT 401 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF TONOPAH...MOVING WEST AT 5
MPH.

LOCALLY DENSE BLOWING DUST IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN MARICOPA COUNTY...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED.
STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST
UPDATES.

LAT...LON 3327 11333 3355 11332 3350 11302 3330 11305
TIME...MOT...LOC 2306Z 094DEG 4KT 3340 11315

DEWEY
Local storm report, Sep 6, 4:39 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
439 PM MST FRI SEP 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     DUST STORM       2 SSW APACHE JUNCTION   33.38N 111.56W
09/06/2013                   PINAL              AZ   TRAINED SPOTTER

&&

EVENT NUMBER PSR1300192

WATERS
Local storm report, Sep 6, 4:42 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
442 PM MST FRI SEP 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     DUST STORM       4 NE DOWNTOWN SCOTTSDAL 33.54N 111.88W
09/06/2013                   MARICOPA           AZ   TRAINED SPOTTER

            ONE QUARTER VIS REPORTED INDIAN BEND AND LOOP 101

&&

EVENT NUMBER PSR1300193

WATERS
Special weather statement, Sep 6, 5:01 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
501 PM MST FRI SEP 6 2013

AZZ021-026-070045-
LA PAZ AZ-YUMA AZ-
501 PM MST FRI SEP 6 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN YUMA COUNTY IN SOUTHWEST ARIZONA
  CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 545 PM MST

AT 453 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 20 MILES SOUTHEAST OF VICKSBURG JUNCTION...MOVING
NORTHWEST AT 15 MPH.

LOCALLY DENSE BLOWING DUST IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN LA PAZ COUNTY...
  KOFA WILDLIFE REFUGE...
  PALM CANYON...
  WENDEN...
  BRENDA...
  INTERSTATE 10...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED.
STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST
UPDATES.

IN ADDITION...SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

LAT...LON 3385 11416 3386 11334 3301 11335 3307 11417
TIME...MOT...LOC 2359Z 155DEG 13KT 3352 11352

DEWEY
Special weather statement, Sep 6, 5:01 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
501 PM MST FRI SEP 6 2013

AZZ023-028-070045-
PINAL AZ-MARICOPA AZ-
501 PM MST FRI SEP 6 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  EXTREME NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 545 PM MST

AT 459 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR SAN TAN VILLAGE MALL...MOVING NORTHWEST AT
15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   GILBERT...
   FREESTONE PARK...GILBERT CITY HALL...MESA AND TUMBLEWEED PARK...
   CHANDLER CITY HALL...CHANDLER...FIESTA MALL...DOWNTOWN MESA AND
CHANDLER FASHION CENTER MALL...TEMPE...TEMPE MARKETPLACE...ARIZONA
STATE UNIVERSITY AND MESA RIVERVIEW MALL...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3331 11200 3353 11187 3337 11157 3321 11166
TIME...MOT...LOC 0000Z 116DEG 13KT 3333 11172

WATERS
Special weather statement, Sep 6, 6:03 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
603 PM MST FRI SEP 6 2013

AZZ022-023-027-028-070145-
PINAL AZ-MARICOPA AZ-
603 PM MST FRI SEP 6 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTHWESTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 645 PM MST

AT 559 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR DOWNTOWN PHOENIX...MOVING NORTHWEST AT 10
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   ARIZONA STATE FAIRGROUNDS AND LAVEEN...
   PIESTEWA PEAK PARK...
   PHOENIX...
   NORTH MOUNTAIN PARK...
   GLENDALE... DOWNTOWN GLENDALE...METRO CENTER...
   DOWNTOWN PEORIA...GLENDALE SPORTS COMPLEX AND TOLLESON...

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.

LAT...LON 3345 11256 3389 11224 3357 11180 3312 11210
TIME...MOT...LOC 0103Z 131DEG 10KT 3346 11207

WATERS

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Southwest Deserts

When
September 6, 6:17 PM MST to 8:00 PM MST
Where
Southwest Deserts forecast zone
Reported by
Trained Spotter

Isolated thunderstorms developed across south central Arizona deserts during the late afternoon on September 6th, and due to the very hot and rather dry nature of the atmosphere, they generated very strong and gusty outflow winds. The gusty winds picked up copious amounts of dust and dirt and generated dust storm conditions which spread into the southwestern Arizona deserts during the evening hours. At 1913MST a trained weather spotter 2 miles southwest of Tacna reported dust storm conditions; visibility dropped to 1/4 mile and winds gusted to around 35 mph. A Dust Storm Warning had not been issued at the time, however there was a Blowing Dust Advisory in effect. The advisory was issued at 1817MST and continued until 2000MST. No accidents or injuries were reported due to the dense blowing dust.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471432.